Ohio, 2025Winter Weather in Ohio, December 31, 2025
December 31, 2025 · NWS PBZ · 4 events in 4 counties and zones
An upper wave dropping south across the Great Lakes and it's associated cold front brought widespread accumulating snow to the region New Year's Eve and into the new year across the ridges of western Pennsylvania and northern West Virginia. Enhanced orographic lift resulted in higher totals across the Laurel Highlands and eastern West Virginia ridges, with relatively high snow ratios between…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper wave dropping south across the Great Lakes and it's associated cold front brought widespread accumulating snow to the region New Year's Eve and into the new year across the ridges of western Pennsylvania and northern West Virginia. Enhanced orographic lift resulted in higher totals across the Laurel Highlands and eastern West Virginia ridges, with relatively high snow ratios between 18:1 and 21:1. Widespread Advisory level snow was also observed across the region, ranging from 2.5 inches to 5.5 inches outside of the ridges of Pennsylvania and West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 31, 7:09 AM EST, 5 hours 51 minutes earlier.
Area forecast discussion, Dec 31, 7:09 AM EST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
709 AM EST Wed Dec 31 2025
.SYNOPSIS...
Light snow early this morning may cause minor travel issues. A
new disturbance this afternoon into early New Year's Day will
bring accumulating snow and widespread impacts, especially in
the ridges. Snow tapers off Thursday morning, with quieter,
drier conditions expected Friday into the weekend.
&&
.NEAR TERM /UNTIL 9 AM THIS MORNING/...
KEY MESSAGES:
- Light snow early this morning
- Cold conditions continue
---------------------------------------------------------------
Light snow is moving through the region early this morning.
Surface observations from nearby airports show visibilities
between 2 and 4 miles, with lowest values across eastern Ohio.
The snow is tied to a passing shortwave within a broad Northeast
trough. Snowfall rates should remain light given weak
frontogenesis, generally around 0.1 to 0.3 inches per hour.
Upslope flow may enhance snowfall along the ridges between 5am
and 9am, with elevations above 3,000ft in West Virginia;
potentially reaching near 2 inches by late morning. Elsewhere,
accumulations are expected to range from 0.5 to 1 inch. Snow
character will be very dry and fluffy given snow ratios ranging
from 17:1 to 19:1.
Temperatures remain about 5 degrees below average early this
morning, with wind chill values in the teens to single digits.
&&
.SHORT TERM /9 AM THIS MORNING THROUGH 6 PM THURSDAY/...
KEY MESSAGES:
- Travel impacts are expected to increase due to snow late today
into early Thursday; Winter Storm Warnings and Advisories in effect
- Snow amounts in lower elevations will likely range from 2 to 4
inches; ridges are expecting 6 to 9 inches
- Heavy snow expected with advancing bands/squalls
- Snow chances decrease from north to south before dawn Thursday
- Blowing snow expected in the higher terrain
----------------------------------------------------------------
A departing shortwave to the south may bring a brief lull in snow
from about 10am to 2pm. Another stronger shortwave and its
associated cold front will then move south through the Great Lakes,
increasing snow chances by early afternoon and continuing into
Thursday morning. A Winter Weather Advisory and Winter Storm Warning
remain in effect for accumulating snow amounts and travel impacts
across the region. Periods of heavy snow are likely in the vicinity
of the cold front, with banded snowfall rates potentially reaching
1" per hour. The greatest risk for these impactful bands is between
7pm Wednesday and 2am Thursday, moving from north to south. Lower
elevations are expecting to receive around 2 to 5 inches of snow,
while enhanced orographic lift will bring higher totals of roughly 6
to 9 inches across the Laurel Highlands and eastern West Virginia
ridges. Confidence is high that snow will be light and fluffy,
with high snow ratios between 18:1 and 21:1. Wind gusts of 35 to
45 mph in the Laurel Highlands and Preston and Tucker counties
may produce blowing snow, reducing visibility at times.
End times for winter products may need to be shortened for portions
of the area as advancing dry air reduces snowfall rates and impacts.
Behind the front, northwest flow will likely sustain lake-effect
snow showers north of Pittsburgh through the late afternoon.
Temperatures will remain below average Thursday afternoon by 15
degrees due to the passage of the cold front, with 850mb
temperatures falling from -10 Celsius after midnight to -20 Celsius
shortly before dawn. Wind chill values will fall into the single
digits to below freezing on Thursday, making post-storm shoveling
comfortable.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
KEY MESSAGES:
- Quiet weather Thursday night into Friday
- Confidence remains high that the weekend will be free of winter
weather impacts
- Near-normal temperatures Monday into Tuesday
-------------------------------------------------------------------
By late Thursday night, boundary layer winds are expected to shift
from northwest to west, likely reducing lake-effect snow coverage
north of Pittsburgh.
Quiet, dry, and cold conditions are expected Friday through Sunday,
as long-range models favor an elongated trough over the Great Lakes
and Northeast with high pressure building over the West Coast.
Temperatures are expected to rise Monday into Tuesday to near normal
with a more zonal flow pattern.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
KEY MESSAGES:
- MVFR cigs through the morning with light snow.
- Light snow tapers off this morning before a heavier round and
worsening restrictions this afternoon and overnight.
- A distinct heavier band of snow with the lowest VIS and rates
near 1"/hr is possible between 20-06z at all ports.
------------------------------------------------------------
The heaviest push of snow for the overnight period looks to
have made it through PIT at this point and is moving southward.
Behind this a few nuisance showers can maintain snow chances
over the next several hours but VIS restrictions are expected to
gradually lift and end across all ports not named FKL/DUJ until
snowfall returns again later this afternoon.
Lower end MVFR CIGs are settling in behind this push of snow
and are expected to be with us much of the day. Heavier snow is
expected to begin again this afternoon to early evening from NW
to SE. CIGs and VIS begin to deteriorate again closer to 20z for
most ports with a less likely (PROB30) earlier onset closer to
18z. Squalls and banding remain possible largely between 20-06z
at all ports. This wide window covers the expected north to
south movement of the forcing mechanism. Ports have been
narrowed down to a smaller window in PROB30 groups. This
band/squall would represent a short push of higher winds, lowest
VIS and lowest CIGs.
Significant snow should rapidly shut off after 06z Thursday
with dry advection behind the front, but light snow along the
I-80 corridor and flurries elsewhere may continue.
Gusts return during the day Wednesday, especially with the
onset of snow in the afternoon and evening. Winds can again gust
between 15- 25 knots during this time frame before a possible
calming again in the early morning hours of New Year's Day.
Outlook... High pressure brings VFR conditions and dry weather
back to the area Thursday and Friday except for FKL/DUJ where
minor restrictions could linger through the end of the week due
to passing lake-effect snow showers.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 1 PM this afternoon to 10 AM EST
Thursday for PAZ007>009-013>016-020>022-029-031-073-075-
077-078.
Winter Storm Warning from 1 PM this afternoon to 10 AM EST
Thursday for PAZ074-076.
OH...Winter Weather Advisory from 1 PM this afternoon to 10 AM EST
Thursday for OHZ039>041-049-050-059-069.
WV...Winter Weather Advisory from 1 PM this afternoon to 10 AM EST
Thursday for WVZ001>004-012-021-509.
Winter Storm Warning from 1 PM this afternoon to 10 AM EST
Thursday for WVZ510>514.
&&
SYNOPSIS...Hefferan
NEAR TERM...Hefferan
SHORT TERM...Hefferan
LONG TERM...Hefferan
AVIATION...Rackley/AKHazardous weather outlook, Dec 31, 1:00 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
100 PM EST Wed Dec 31 2025
OHZ048-057-058-068-011800-
Coshocton-Muskingum-Guernsey-Noble-
100 PM EST Wed Dec 31 2025
This Hazardous Weather Outlook is for east central Ohio.
.DAY ONE...This afternoon and tonight.
Snow chances increase late this evening into the overnight time
period; expect 1-2 inches of snow that could impact travel. Snow
squalls could briefly occur.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Early morning snow Thursday could impact the morning rush hour.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ074-076-WVZ510>514-011800-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
100 PM EST Wed Dec 31 2025
...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST THURSDAY...
This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Heavy snow expected. Total snow accumulations between 6 and
9 inches. Winds gusting as high as 45 mph. Snow squall conditions
will be possible during the evening and overnight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-049-050-059-069-PAZ007>009-013>016-020>022-029-031-073-
075-077-078-WVZ001>004-012-021-509-011800-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Belmont-Monroe-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Washington-Greene-Westmoreland-Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
100 PM EST Wed Dec 31 2025
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY...
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Total snow accumulations between 3 and 5 inches. Snow squall
conditions will be possible during the evening and overnight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Dec 31, 8:15 AM EST, 4 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
815 AM EST Wed Dec 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow 5 N New Lebanon 41.48N 80.06W
12/31/2025 M4.0 Inch Mercer PA Public
&&
AKLocal storm report, Dec 31, 8:16 AM EST, 4 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
816 AM EST Wed Dec 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 AM Snow Bellaire 40.02N 80.74W
12/31/2025 M1.4 Inch Belmont OH Public
&&
AKLocal storm report, Dec 31, 8:34 AM EST, 4 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
834 AM EST Wed Dec 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM Snow 5 N Corsica 41.26N 79.22W
12/31/2025 M2.3 Inch Clarion PA Public
24-hour snowfall.
&&
AKWinter Weather, Belmont
- When
- December 31, 1:00 PM EST to 11:59 PM EST
- Where
- Belmont forecast zone
- Reported by
- Public
- Coordinates
- 40.016, -80.988 (the zone’s center; the record gives no point)
Widespread snowfall, generally exceeding advisory criteria but falling short of warning criteria, fell across the county with amounts ranging from 3-5 inches and the highest total of 4 inches reported by the Public in Bellaire.
Winter Weather, Carroll
- When
- December 31, 1:00 PM EST to 11:59 PM EST
- Where
- Carroll forecast zone
- Reported by
- Public
- Coordinates
- 40.580, -81.090 (the zone’s center; the record gives no point)
Widespread snowfall, generally exceeding advisory criteria but falling short of warning criteria, fell across the county with amounts ranging around 3 inches reported in Leesville.
Winter Weather, Columbiana
- When
- December 31, 1:00 PM EST to 11:59 PM EST
- Where
- Columbiana forecast zone
- Reported by
- Public
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
Widespread snowfall, generally exceeding advisory criteria but falling short of warning criteria, fell across the county with amounts around 3 inches and the highest total of 4 inches reported by the public in East Liverpool.
Winter Weather, Tuscarawas
- When
- December 31, 1:00 PM EST to 11:59 PM EST
- Where
- Tuscarawas forecast zone
- Reported by
- Public
- Coordinates
- 40.441, -81.474 (the zone’s center; the record gives no point)
Widespread snowfall, generally exceeding advisory criteria but falling short of warning criteria, fell across the county with amounts around 3 inches and the highest total of 3.5 inches reported by the public 2 miles north of New Philadelphia.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Pennsylvania, December 31, 202515 events
- Winter Storm and Winter Weather in West Virginia, December 31, 20256 events
- Drought in Louisiana, December 31, 20253 events
- Winter Storm in West Virginia, December 31, 20253 events
- Winter Storm and Winter Weather in Maryland, December 31, 20253 events
- Winter Weather in Pennsylvania, December 31, 20253 events
- Winter Weather in Virginia, December 31, 20251 event
- Lake-Effect Snow in New York, December 31, 20251 event
- Winter Weather in Pennsylvania, December 31, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1309543, 1309544, 1309545, 1309546.